MAUDE Adverse Event Report: HOLOGIC, INC BIOZORB; MARKER, RADIOGRAPHIC, IMPLANTABLE

HOLOGIC, INC BIOZORB; MARKER, RADIOGRAPHIC, IMPLANTABLE
Model Number F0304
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bacterial Infection (1735); Erythema (1840); Breast Discomfort/Pain (4504)
Date of Event 07/14/2022
Type of Reportable Event Serious Injury
Event or Problem Description
After additional review it was determined that: the patient is a 58-year-old black female, weighing 194lbs, with a past medical history of hypertension and diabetes mellitus.Family history is negative for breast or ovarian cancers.In (b)(6) 2022 screening mammogram found left lower inner quadrant microcalcifications.Diagnostic mammogram (b)(6) 2022 found left inner quadrant branching pleomorphic calcifications, 3.5x2.4x1.7cm.On (b)(6) 2022 left breast stereotactic biopsy was performed, pathology revealed multicentric dcis with microinvasion intermediate grade with comedonecrosis and calcifications with extent of abnormal calcifications measured at least 8.5cm.Er-72%, pr3%, her2/neu-.Bilateral breast mri on (b)(6)2022 found 8.5cm of clumped enhancement on inferior medial aspect of left breast.No suspicious nodes and no evidence of malignancy on the right.On (b)(6)2022 the patient underwent left axillary sentinel node biopsy, left partial mastectomy with needle localization, adjacent tissue transfer and placement of 3x4cm biozorb marker in inferior posterior area secured in place w interrupted 3-0 pds with additional tissue transfer and placement of a 2x2cm biozorb low profile in anterior/subareolar area secured in place w interrupted 3-0 pds (the anterior/subareolar # 1 guidewire ¿was dissected as it traversed subareolarly with tip around 10:00 at areolar edge and the specimen with all 3 guidewires was removed en masse.The posterior margin down to the muscle.The specimen was marked with sutures for orientation.Specimen mammogram was then taken which showed removal of the area of concern.The clip at anterior/superficial margin was not in the specimen.Further tissue was excised from this area but clip was not visualized on re-excision of anterior margin.At this point decision was made not to search for the clip blindly as patient will require a mammogram post-operatively to see if clip still in the breast.Hemostasis was ascertained in the wound and the wound was irrigated.The patient had deep cavity in lower inner quadrant which was measured and it was 5 x8 cm.The size of the area of the targeted lesion was assessed with biozorb sizer and i chose a 3 x 4 cm device.The device was secured in place using 3-0 pds in interrupted fashion making sure that the wound defect was closed around the device by advancing the breast tissue as needed.The patient had a second more superficial cavity in subareolar area cavity which was measured and it was 3 x 3 cm.The size of the area of the targeted lesion was assessed with biozorb sizer and i chose to use 2 x 2 cm low profile device.The device was secured in place using 3-0 pds in interrupted fashion making sure that the wound defect was closed around the device by advancing the breast tissue as needed." on (b)(6) 2022 (3 days post op) the patient went to the emergency department (ed) for breast bleeding.By the time she was evaluated at the ed the bleeding had stopped.Patient was discharged without treatment and advised to follow up with surgeon as an outpatient.Follow up breast exam with breast surgeon (b)(6) 2022 revealed no masses or tenderness with skin separation at the circumareolar incision.The surgeon re-approximated the wound with steri-strips.The anterior clip was not in the surgical specimen and imaging was advised.On (b)(6) 2022 patient contacted physician with chills and fever requesting a covid test, patient also reported red/brown wound drainage.Covid test was ordered and a pressure dressing applied.On (b)(6)2022 mammogram found, "postsurgical changes in the left breast.Biopsy marker clip in the anterior central lower breast and few amorphous calcifications adjacent.O the surgical site.¿ at an office visit on (b)(6) 2022, patient was afebrile, the wound remained open and was re-approximated w steri-strips.Post-operatively, the surgeon was "concerned with the retained anterior clip and surrounding microcalcifications" and recommended a re-excision.On (b)(6)2022, the patient underwent left partial mastectomy with savi scout and ultrasound guidance, adjacent tissue transfer and placement of a 2x2x1cm low profile biozorb at 6 o'clock.(after the excision of the anterior clip the previously placed biozorbs could be visualized deep in the wound.The tissue over the previously placed biozorb was advanced and closed using 3-0 pds in interrupted fashion.The new more superficial cavity in subareolar area was measured and it was 3 x 3 cm.The size of the area of the targeted lesion was assessed with biozorb sizer and [the surgeon] chose to use a 2 x 2 cm low profile device.The device was secured in place using 3-0 pds in interrupted fashion making sure that the wound defect was closed around the device by advancing the breast tissue as needed.The subcutaneous pocket was reapproximated using 3-0 vicryl and the skin was reapproximated using 4-0 monocryl in a running subcuticular fashion.To reinforce the closure [the surgeon] then placed interrupted 4-0 nylon sutures in horizontal mattress fashion.The wound was dressed with sterile band aids." procedure #1, (b)(6)2022: biozorb 3x4cm (model number f0304, lot number d1-201012, log1792623) & biozorb 2x2x1cm (model number f0221, lot number h1-200908).Procedure #2, (b)(6)2022: biozorb 2x2x1cm, (model number f0221, lot# 21e19rj) pathology results: procedure #1, (b)(6)2022: er/pr+, her2/neu-, ki-67 intermediate, dcis with microinvasion, intermediate-high grade associated with comedonecrosis and calcifications, 1 of 2 nodes w isolated tunor cells.Procedure #2, (b)(6)2022: breast tissue w surgical site changes, no residual cancer, negative margins.At a post op visits on (b)(6)2022, the patient reported no complaints and breast exam was unremarkable.Patient underwent radiation treatment to the left breast with boost, (b)(6)2022) developing moderate skin erythema treated with topical therapy.The patient received anastrozole, chemotherapy was not indicated.On (b)(6) 2022, 4months post op, the patient reported a yellow pus like discharge at the excision site in her left breast with sharp pain as well as "raw skin" beneath left breast since the radiation therapy.She was diagnosed with cellulitis and prescribed oral antibiotics.She also complained of ongoing insomnia and fatigue since the breast surgery.Breast exam noted and a 3-4cm mass.At a visit with the surgeon on (b)(6)2022 the patient reported the drainage had stopped but she continued to have pain in the left breast.Breast exam at this visit reported a large breast with no masses or tenderness and a healing, firm circumareolar incision.Mammogram (b)(6) 2023, 6months post op, revealed "stable postsurgical changes of lumpectomy in the left breast interval removal of biopsy clip in the left breast.Multiple clips are present at the lumpectomy site.Trabecular thickening and skin thickening of the left breast likely secondary to radiation treatment.No suspicious mass or calcification in the left breast.¿ mammogram (b)(6) 2023, revealed "expected" post treatment changes.At visit with breast surgeon (b)(6) 2023, patient reported continued left breast pain.Breast exam revealed no masses or tenderness with firm, well-healed incision and post radiation changes.No treatment was given.At medical oncology visit later that month the patient reported no new breast related concerns with improvement in her insomnia.On (b)(6) 2023 patient presented with increasing breast redness and tenderness for 2 days.Per office note, the patient stated that ".She has had mastitis in the past in (b)(6) 2022, and was placed on antibiotics at that time, which resolved infection.She does have a biozorb in place, which has caused her aggravation and pain in the area of the biozorb marker since it was placed.She believes this was the reason she had the infection back in (b)(6)2022.She stated that she felt fatigued and started having nausea and vomiting 2-3 days ago and then yesterday noticed that her breast was red." exam at this visit revealed a "very erythematous breast" that is warm to palpation with mild swelling and tenderness.The clinician noted "the biozorb marker is still very palpable and is mildly tender in that area." patient was prescribed antibiotics, a ct was ordered to "assess how far the biozorb has disintegrated", and patient was referred to surgery for evaluation.The chest ct with contrast on (b)(6) 2023, approximately 1 year post first operation, revealed "posttreatment related changes in the left breast.There appears to be 2 biozorb markers in the left breast without significant resorption.There is overlying skin thickening without associated fluid collection or abscess.Findings are favored to reflect treatment related changes." patient returned approximately 2 months later reporting initial resolution of symptoms with antibiotics but now with "the same symptoms again".On exam the breast was erythematous and tender to palpation.She had not followed up with the breast surgeon.She was restarted on oral antibiotics and referred for an evaluation with surgery.At a visit with the breast surgeon on (b)(6) 2023, breast exam noted a focal opening inferior to the nipple/areola with exposed underlying biozorb.There was no erythema or drainage.Surgeon "discussed with the patient the findings, specifically that focal opening in skin is likely underlying biozorb and subsequent infections are secondary to biozorb eroding through the skin." the surgeon recommended surgical excision of biozorb with consult to plastic surgeon as "secondary to the number of biozorbs" there may be significant changes to the breast with removal.At office visit on (b)(6) 2023, approximately 1.5 years post op, the patient reported ".That every 2-3 months, her l breast has become inflamed and infected requiring multiple rounds of po antibiotics.She notes that any physical activity will cause her breast to become inflamed, so she has not been able to exercise.She reports that 3-4 months ago, the smaller biozorb located at the anterior/superficial area of her l breast eroded through the skin.She reports associated pain and fevers but denies any drainage".Breast exam revealed 1cm of biozorb visible inferior to her areola with some darkened skin surrounding; second biozorb palpable supero-medial to the areola." on (b)(6) 2023 she underwent excision of 2 biozorbs, left oncoplastic mastopexy and right vertical mastopexy.Progress note approximately 2 weeks later on (b)(6)2024, notes incisions are clean, dry and intact and patient is "happy".At visit 2 days later, (b)(6)2024, she reports "minor opening of incision lines" left more than right with minimal clear drainage and "keloid" changes to the inferior incision of her right breast.Exam found minimal suture line dehiscence and no evidence of infection.Follow up with plastic surgeon approximately 2 months post implant patient reported continued discomfort in her scars.
 
Additional Manufacturer Narrative
Hologic is submitting this report in accordance with 21.Cfr part 803.The submission is based upon the currently available information.The submission of this report does not represent a confirmation of device malfunction involving the hologic products in the event described.A device history record (dhr) review was conducted for the reported lot/serial number.The device was released meeting all qa specifications.The device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
 
Additional Manufacturer Narrative
An investigation was conducted: brief description: in (b)(6) 2022, imaging of the left breast demonstrated extensive pleomorphic microcalcifications in the lower inner quadrant.A stereotactic biopsy on (b)(6) 2022 confirmed multicentric dcis with microinvasion, intermediate to high grade, er positive, pr low, and her2 negative, involving at least 8.5 cm.Mri on (b)(6) 2022 showed corresponding 8.5 cm of clumped enhancement without nodal disease.On (b)(6) 2022, the patient underwent left partial mastectomy with sentinel lymph node biopsy, adjacent tissue transfer, and placement of two biozorb markers (3×4 cm posterior and 2×2 cm anterior).One anterior biopsy clip remained in situ postoperatively.Early postoperative complications included wound separation and drainage.A mammogram on (b)(6) 2022 confirmed the retained clip and adjacent calcifications.The patient underwent re excision on (b)(6) 2022 using savi scout guidance, with removal of the clip and placement of an additional 2×2 cm biozorb device.Final pathology from the first procedure demonstrated dcis with microinvasion and isolated tumor cells in 1 of 2 nodes; re excision showed no residual malignancy and negative margins.The patient received whole breast radiation with boost from (b)(6) 2022 and was started on anastrozole.Beginning (b)(6) 2022, the patient developed recurrent episodes of breast pain, erythema, swelling, and drainage consistent with cellulitis or mastitis, requiring multiple courses of oral antibiotics.Imaging throughout 2023 showed persistent post treatment changes and two biozorb devices with minimal resorption.She continued to experience recurrent infections and inflammation, and by mid 2023 believed symptoms were related to the implanted devices.By (b)(6) 2023, examination revealed skin breakdown with exposure of a biozorb marker.On (b)(6) 2023, approximately 18 months after initial surgery, she underwent surgical excision of both biozorb devices along with left oncoplastic mastopexy and right mastopexy.Early postoperative recovery was uncomplicated aside from minor wound dehiscence and scar discomfort.Investigation methods and findings:the sample was not returned to the post market quality laboratory for further investigation; therefore, the inspection according to the biozorb post market instructions was not able to be conducted for this complaint.Additionally, there was limited patient-related information provided for this event; consequently, a comprehensive investigation could not be conducted.The harms identified, based on clinical symptoms and hazardous situations for this complaint are: migration, serious (migration).Pain, serious (pain, sleep dysfunction, device palpability, failure to resorb).Infection, serious (infection).Tissue damage, serious (tissue damage/skin erosion).Additional intervention/treatment/scan required, critical (additional surgery/device explanation, calcifications).Hypersensitivity/allergic reaction, serious (redness/erythema, itching sensation).Inflammation, serious (limited mobility, lymphedema, swelling).Cause/root cause: the described issue was investigated through a root cause analysis conducted under capa.The initial purpose of this capa was to evaluate the biozorb product for a root cause linking the product design to the reported complaint issues.The results of the root cause assessment did not find any direct link between the device and the reported complaint issues.Consequently, the implementation activities from capa were considered no longer applicable since hologic has ceased selling the biozorb product with no intention of returning it to market.In addition, capa is currently evaluating the biozorb product¿s entire dhf and is actively under remediation.Furthermore, a voluntary recall for the biozorb product was initiated on october 24, 2024.Conclusion: the reported issue could not be confirmed as no sample was returned for evaluation.The risk trending analysis does not increase the risk zone index.The potential root cause analysis was assessed under capa.Capa is currently evaluating the biozorb product¿s entire dhf and is actively under remediation.The risks associated with this event are further detailed and evaluated against the product and its hazard analysis within the health risk assessment biozorb, complaint evaluation.Future events will be monitored and trended.Complaint confirmed: no.Device history record (dhr) review: the dhr was reviewed for the corresponding lot and no quality figures were identified, no relevant risk factors were found in the manufacturing process.

Brand Name
BIOZORB
Common Device Name
MARKER, RADIOGRAPHIC, IMPLANTABLE
Manufacturer (Section D)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer (Section G)
HOLOGIC, INC.
250 campus drive
marlborough MA 01752
Manufacturer Contact
daniel guevara
562 parkway
coyol free park zone b24
alajuela 20102
MDR Report Key21553382
Report Number1222780-2025-00112
Device Sequence Number4420271
Product Code NEU
UDI-Device Identifier00851766006030
UDI-Public(01)00851766006030(17)23031(241)F0304(10)D1-201012
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K143484
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/10/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Expiration Date03/31/2023
Device Model NumberF0304
Device Catalogue NumberF0304
Device Lot NumberD1-201012
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/06/2025
Supplement Date Received by Manufacturer04/03/2026
Initial Report FDA Received Date03/07/2025
Supplement Report FDA Received Date04/10/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/12/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown